Epidural steroid injection complications

Epidural steroid injection complications

Welcome to Spine-health’s Lower Back Pain patient community. You can also read doctor approved Lower Back Pain Articles and watch Lower Back Pain Videos.
12 posts / 0 new
Last post
atwitsend
atwitsend's picture
Offline
Last seen: 2 years 8 months ago
Title: Member
Joined: 10/11/2009 - 12:45am
Epidural steroid injection complications

Hello all!
I just went for my first injection hoping for some relief. Instantly after wards both of my feet went numb. I just thought it was normal. After a week with these symptoms, I called my doctor and she said that it's not normal. Now I have to go for another MRI on Monday to find out whats going on.
My concern here is that since Thursday the numbness has increased to my left buttock and further on down my left leg.

Has anyone else out there had such complications from the injections? I'm really worried b/c the doctor said I could have an epidural hematoma or epidural abscess. And I read online that these conditions require surgical intervention. How long can I go on with any of these conditions before major damage is done? (If this is the case, of course)

P.S. I've had 2 lower back surgeries over the years including both laminectomy and discectomy (sp?) both times. I lost feeling in my left leg that I never recovered. I was doing well until the arthritis and stenosis set in at both lower joints. L4-L5 and L5-S1. On top of the DDD, minor scoliosis and schmorl's nodes, etc. I was always hesitant to get the shot and now I wish I never did.

All I know is that I could sit and cry and I'm only 30.

advertisement
atwitsend
atwitsend's picture
Offline
Last seen: 2 years 8 months ago
Title: Member
Joined: 10/11/2009 - 12:45am
?

I know I'm new here and I would appreciate anybody's help or incite here. Is there anyone that say anything?? Any votes of confidence?

Thanks all for viewing! I hope you all have a pain free day!

haglandc (not verified)
Title: Member
atwitsend

The best thing you can do is wait to find out what the MRI reveals. Only your doc can tell you how involved the surgery would be if it is needed or not. We would just be taking uneducated guesses and that wouldn't do you any good.

Many people, myself included wind up with some sort of numbness post surgery. Depending on the person, the surgery and the cause, the numbness may or may not resolve. The numbness I experience has slowly diminished in size, but it has taken over 4 years.

I know waiting isn't the easiest thing to do, but it's pretty much the only thing you can do until you talk with your doc.

Hang in there and Welcome to Spine Health.

"C"

gwennie17
Offline
Last seen: 4 years 6 months ago
Title: Member
Joined: 12/30/2008 - 12:07am
Welcome to the board ~

I have had numbness and strange new sensations after having ESIs and nerve blocks, but they never lasted as long as a week. It is good to get it checked out. It may be nothing, but you might as well find out for sure.

In any case, I would doubt very much that this is a permanent change. It will probably just take awhile to resolve.

Where were your earlier surgeries (which level?)? Did you have leg and/or foot pain prior to those surgeries?
Do you currently have pain in your legs, or hip area, too, or just your feet?

Gwennie

atwitsend
atwitsend's picture
Offline
Last seen: 2 years 8 months ago
Title: Member
Joined: 10/11/2009 - 12:45am
Hi Gwennie, Thanks for your

Hi Gwennie,
Thanks for your input! I'm hoping it's only temporary!

To answer your questions, my previous surgeries were at the L5-S1 and L4-L5 levels. I've had 2 surgeries. First one was to fix herniations at the L5-S1 and L4-L5. The second was to fix a re-herniation at the L5-S1 and I've been dealing with a re-herniated L4-L5 which has seemed to have dissipated over the past year and a half. I did have leg pain and numbness before both surgeries. But most of that went away after the surgeries except for the, which seems, permanent left leg numbness, but it's down the outside of the leg only...not foot.

I didn't have ANY foot numbness before the injection. I ended up going to the hospital yesterday because the numbness traveled to my left buttock area as well as the groin and back end and up my back. I thought I was having a medical emergency. I had the MRI today, so I'll pick up the results tomorrow. But, it's just weird how after the injection I'm having all these numbness issues. Luckily, I haven't experienced any weakness.

Right now, all my pain is located in my lower back and some shooting pain down my legs. But that's probably due to the facet arthritis, stenosis, etc.

I don't know if that gives you any incite at all. Hope you have a pain free day!

atwitsend
atwitsend's picture
Offline
Last seen: 2 years 8 months ago
Title: Member
Joined: 10/11/2009 - 12:45am
Thanks Haglandc! I'm doing

Thanks Haglandc! I'm doing the best that I can!

Hope you have a pain free day!

atwitsend
atwitsend's picture
Offline
Last seen: 2 years 8 months ago
Title: Member
Joined: 10/11/2009 - 12:45am
results

Well! I finally got the results of the MRI--
Compared to the mri I got in August there have been really no changes except for the scar tissue that has somehow moved in the spinal canal at the L5-S1 surrounding the S1 nerve root.

I wasn't aware that scar tissue could move. Has this ever happened to anyone else?

So, I still have facet arthropothy, ddd at both lower discs in the lumbar, both lower discs have bulges which is creating forminal stenosis. The only thing that has changed is the scar tissue....odd.

But I still haven't regained any feeling in my left foot, leg, buttock, etc......an epi shot can cause all this?

Anyways, hope everyone has a pain free day!

davester_29
davester_29's picture
Offline
Last seen: 4 years 6 months ago
Title: Member
Joined: 12/18/2009 - 5:46pm
Hi there

gwennie17 wrote:
I have had numbness and strange new sensations after having ESIs and nerve blocks, but they never lasted as long as a week. It is good to get it checked out. It may be nothing, but you might as well find out for sure.

In any case, I would doubt very much that this is a permanent change. It will probably just take awhile to resolve.

Gwennie

Hi there. I am new here but I have been dealing with back issues for 17 yrs. I have gotten a lot of these and recently I received 2 caudal injections. The side effects I have are very similar and last 4 days or so. Not a week. Wish you well.

justino
Offline
Last seen: 4 years 11 months ago
Title: Member
Joined: 10/27/2009 - 9:08am
epi shot side effects

Have bad back pain on lower right side, my Dr suggested a having an epidural steroid injection to remove the pain. Several days later, noticed numbness/tingeling in right leg and or foot after injection. Shot did nothing for the back pain. Dr. said he did nothing wrong. Now I have TWO problems.

I went to another back Dr (neurosurgeon), and gave me an MRI/XRAYs, he and cant tell if the shot caused the damage, but suspects it did damage a nerve.

retiredbosn
retiredbosn's picture
Offline
Last seen: 4 years 9 months ago
Title: Member
Joined: 12/21/2009 - 9:36pm
I have had ESI's and if not

I have had ESI's and if not done correctly the doc can hit a nerve with the needle and damage it. I actually know a lady who was paralyzed on the left side of her body after an ESI (cervical), took several years before it resolved, and it never did fully. Unfortunately an MRI will not show whether or not the doc hit a nerve while doing the ESI, an EMG might. I hope your symptoms resolve and you heal quickly, good luck.

backexercisedoctor (not verified)
Title: Member
Epidural steroid injection complications

Epidural hematoma and abscess are complications that can be emergencies. They are, however, very rare. Some basic labs and even a repeat MRI can go a long ways to clarify the issue if symptoms persist.

The numbness and persistent symptoms could be related to a progression of the underlying issue, though, and may not necessarily be complications.

Hopefully the symptoms resolve. If not, consider getting some labs and a repeat MRI.

Pages